Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 99, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Oct 21, 2018, 6:40 PM MST for Pinal County, Arizona. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 21, 2018, 6:40 PM MST (01:40 UTC)
- Expired
- Oct 21, 2018, 7:21 PM MST
- In force
- 41 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 54 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 6:55 PM MST | TSTM WND GST 56 | 9 Se Maricopa, AZ | **DELAYED REPORT...56 MPH WIND GUST OBSERVED AT AK-CHIN REGIONAL AIRPORT (KA39). |
| Oct 21, 7:00 PM MST | TSTM WND DMG | 9 Se Maricopa, AZ | AK-CHIN AIRPORT MANAGER REPORTED AIRCRAFT SEVERELY DAMAGED (LIKELY HAIL DAMAGE). TIME ESTIMATED BY RADAR AND 56 MPH WIND GUST ON AIRPORT ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 2148 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
459
WUUS55 KPSR 220140
SVRPSR
AZC021-220245-
/O.NEW.KPSR.SV.W.0099.181022T0140Z-181022T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
640 PM MST SUN OCT 21 2018
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Pinal County in southeastern Arizona...
* Until 745 PM MST.
* At 640 PM MST, a severe thunderstorm was located 7 miles southwest
of Casa Grande, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Casa Grande, Maricopa, Olberg, Sacaton, Stanfield and Ak-
Chin Village.
* This includes the following highways...
AZ Interstate 10 between mile markers 178 and 188.
AZ Interstate 8 between mile markers 159 and 174.
AZ Route 87 near mile marker 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3277 11200 3310 11210 3309 11170 3276 11175
3276 11177 3280 11178 3279 11187 3277 11189
3276 11199
TIME...MOT...LOC 0140Z 188DEG 18KT 3285 11185
HAIL...1.00IN
WIND...60MPH
$$
Hirsch1 follow-up statement
642
WWUS55 KPSR 220221
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
721 PM MST SUN OCT 21 2018
AZC021-220231-
/O.CAN.KPSR.SV.W.0099.000000T0000Z-181022T0245Z/
Pinal AZ-
721 PM MST SUN OCT 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR PINAL COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3277 11200 3310 11210 3309 11170 3276 11175
3276 11177 3280 11178 3279 11187 3277 11189
3276 11199
TIME...MOT...LOC 0219Z 188DEG 18KT 3306 11182
$$
HirschWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 3:10 PM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Oct 21, 3:10 PM MST, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 310 PM MST Sun Oct 21 2018 .SYNOPSIS... Periods of isolated showers and thunderstorm for Phoenix and scattered showers and storms to the south and east of Phoenix will prevail through Tuesday, although only modest rainfall is anticipated for most areas. Temperatures will also cool slightly with readings closer to seasonal normals. Drier conditions will move into the region by the middle of the week with temperatures remaining near seasonal normals before a warming trend into next weekend. && .DISCUSSION.... Current radar is painting some scattered to isolated showers and thunderstorms, some already severe, extending from eastern Pima county northeastward to southern Gila county associated with the latest shortwave rotating around the main upper level low pressure system just off the west coast. Another day of gusty east- southeasterly winds continue to blow across the central and eastern parts of region ahead of this system associated with a lingering low level southeasterly moisture jet. For the later half of this afternoon, tonight, and on and off through Tuesday expect fair chances of isolated showers and thunderstorms through Phoenix with more scattered coverage expected to the south, southeast and east of the Phoenix metro. Good dynamics with southwesterly jet stream energy aloft and lingering boundary layer moisture and moisture advection out of northern Mexico, amidst increasing afternoon instability will support our next round of isolated thunderstorms later this afternoon and into tonight. The main threats expected with any of these larger storms with be the potential for severe downburst winds and large hail up to 1 inch. SPC mesoscale analysis also shows DCAPE values from 1100- 1500j/kg for the afternoon and evening. There is also the potential for locally heavy rainfall with some isolated areas of fleeting, minor flooding, although rainfall totals are expected to be mostly very modest and hit and miss. After a period of stalling to our west, the low pressure system is forecast to finally kick out to the east as an open shortwave on Monday night and Tuesday giving the region another spike in the early week, on and off, hit and miss storm chances. Although rainfall amounts will continue to be mostly very modest. During this time temperatures will also drop a bit into a more seasonable mid 80s. By Thursday a ridge of high pressure builds from CA through the Pacific northwest and a weak, saggy low develops off the coast of Baja California. Then by the weekend the eastern nose of the ridge will build into Arizona. As a result expect a warming trend for the latter part of the week with highs again flirting with the 90 degree mark by Saturday. So overall the mid to latter half of the week is shaping up to be fairly pleasant weatherize. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Through the mid to late afternoon, shower and thunderstorm activity will remain east and southeast of Phoenix terminals. Winds will be out of the east and will be gusting to around 20 kts. Shower and storm activity will continue to increase in coverage across southeast Arizona this afternoon. Activity will then gradually move to the north with the potential to affect Phoenix terminals mainly after 23Z. The main impacts with stronger storms that develop will be hail and gusty winds with the potential for some storms to become severe. Due to less confidence in exact timing and locations have only included VCTS in the most recent TAF package. Isolated activity will linger overnight, but intensity of storms will be a lot weaker. Outside of any thunderstorms, cloud decks will remain SCT TO BKN mainly aoa 8ft. However there is the potential for cloud decks to lower to around 5 to 6 kft in storms. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation impacts will exist through the TAF period under mostly clear skies. Sfc winds will continue to be light and variable through the day as the pressure gradient relaxes through SE California. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: Dry conditions and slightly lower humidities will return during the Wed-Sun period as winds aloft become more westerly. Winds should remain at 15-20 mph or less area-wide. Minimum humidities will be on the decrease through the weekend, with values in the 15-50 percent range Wed (lowest over SE CA) dropping into the teens and 20s by the weekend. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Sawtelle AVIATION...Hernandez FIRE WEATHER...Hernandez
In the hours before
Local storm report, Oct 21, 5:07 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
507 PM MST SUN OCT 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 4 ENE COOLIDGE 32.99N 111.45W
10/21/2018 E1.25 INCH PINAL AZ BROADCAST MEDIA
PUBLIC REPORT RELAYED BY MEDIA VIA TWITTER
REPORTED HALF-DOLLAR SIZED HAIL NEAR VALLEY
FARMS.
&&
INSLocal storm report, Oct 21, 5:39 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
539 PM MST SUN OCT 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 8 ESE APACHE JUNCTION 33.38N 111.42W
10/21/2018 E1.50 INCH PINAL AZ PUBLIC
PUBLIC REPORTED PING PONG BALL SIZED HAIL IN
GOLD CANYON VIA TWITTER.
&&
INSLocal storm report, Oct 21, 5:49 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
549 PM MST SUN OCT 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 6 SE APACHE JUNCTION 33.36N 111.47W
10/21/2018 E0.88 INCH PINAL AZ PUBLIC
PUBLIC REPORTED NICKEL SIZED HAIL IN GOLD
CANYON VIA TWITTER.
&&
INSLocal storm report, Oct 21, 5:52 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
552 PM MST SUN OCT 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 6 SE APACHE JUNCTION 33.36N 111.46W
10/21/2018 E0.88 INCH PINAL AZ TRAINED SPOTTER
SPOTTER REPORTED NICKEL SIZED HAIL IN GOLD
CANYON.
&&
INSLocal storm report, Oct 21, 6:33 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
633 PM MST SUN OCT 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 9 NNW FLORENCE 33.15N 111.45W
10/21/2018 E1.00 INCH PINAL AZ PUBLIC
**DELAYED REPORT... PUBLIC REPORTED NICKEL
TO QUARTER SIZED HAIL NEAR SAN TAN VALLEY
VIA PICTURE ON TWITTER.
&&
INSSpecial weather statement, Oct 21, 6:33 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
633 PM MST SUN OCT 21 2018
AZZ553-554-220215-
Northwest Pinal County AZ-West Pinal County AZ-
633 PM MST SUN OCT 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 715 PM MST/715
PM PDT/...
At 633 PM MST/633 PM PDT/, Doppler radar was tracking a strong
thunderstorm 8 miles west of Arizola, or 8 miles southwest of Casa
Grande, moving north at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Casa Grande, Coolidge, Maricopa, Arizona City, Blackwater, Toltec,
Arizola, Stanfield and Ak-Chin Village.
This includes the following highways...
AZ Interstate 10 between mile markers 181 and 204.
AZ Interstate 8 between mile markers 155 and 178.
AZ Route 87 between mile markers 131 and 146.
LAT...LON 3305 11214 3308 11150 3284 11153 3273 11167
3273 11174 3276 11174 3276 11177 3280 11178
3279 11187 3277 11189 3276 11205 3273 11206
TIME...MOT...LOC 0133Z 188DEG 18KT 3281 11186
HirschThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 5:13 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 62 min |
| Oct 21, 6:33 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Oct 21, 7:04 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 26 min |
| Oct 21, 7:35 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Oct 21, 7:50 PM MST | Special Weather Statement | PSR | 40 min | |
| Oct 21, 7:57 PM MST | Special Weather Statement | PSR | Pinal | 48 min |
| Oct 21, 8:42 PM MST | Special Weather Statement | PSR | Gila | 78 min |
| Oct 22, 3:42 AM MST | Special Weather Statement | PSR | 48 min | |
| Oct 22, 4:00 AM MST | Special Weather Statement | PSR | Pinal | 45 min |
| Oct 22, 5:35 AM MST | Special Weather Statement | PSR | Gila | 25 min |
| Oct 22, 7:13 AM MST | Special Weather Statement | PSR | 32 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.